What causes Precipitated Withdrawal? How to Prevent and Manage It?
What causes Precipitated Withdrawal?
How to Prevent and Manage It?
What is Precipitated withdrawal?
Precipitated withdrawal can occur when an antagonist (or partial antagonist, such as buprenorphine) is administered to a patient dependent on full agonist opioids (like Fentanyl or Oxycodone). Due to Buprenorphine’s high attraction to the opioid receptors, the buprenorphine replaces opioids (like Fentanyl or Oxycodone) from the opioid receptors, resulting in precipitating a withdrawal syndrome.
It is a common misconception that the Naloxone in Suboxone initiates precipitated withdrawal. This is false. Naloxone can only initiate precipitated withdrawal if injected into a person tolerant to opioids. Taken sublingually Naloxone has virtually no effect.
Symptoms of Precipitated withdrawals
How to Prevent and Manage Precipitated Withdrawal?
Precipitated withdrawal occurs quickly and can be quite intense. To control for this, patients should already be in mild to moderate withdrawal before they are given their first dose of buprenorphine.
In order to choose the safest moment to start buprenorphine, the patient should score a minimum of 5 or 6 on the Clinical Opiate Withdrawal Scale, or COWS.
While the symptoms of precipitated withdrawal can be uncomfortable, they can be managed with proper treatment. Below are some things you can do in addition to medications that can relieve precipitated withdrawal:
- Drink more water and juice. Eat food with fiber.
- Shower often. Dress in layers.
- Go to bed at the same time every night. Do not drink caffeine after lunchtime.
- Rest is very important. Rest gives your body the opportunity to focus on recovery.